|Title||A CASE OF TAMOXIFEN RETINOTOXICITY IN A WOMAN WITH A HISTORY OF BREAST CARCINOMA|
|Author, Co-Author||Krister Holmberg, Barry Fisch, Angelika Bekerman, Paige Tang, Geeta Chowdhary|
|Abstract|| BACKGROUND: Tamoxifen is an anti-estrogen agent used to treat patients who have breast carcinoma. It has been shown that if the dose is greater than 30 mg/day, it has the potential to cause retinotoxicity that manifests as a maculopathy consisting of bilateral multiple superficial yellow crystalline like deposits. In addition Tamoxifen has the potential to cause cystoid macular edema reducing vision and also is known to cause white whorl-like subepithelial corneal deposits.
CASE REPORT(S): A 61-year-old Caucasian female with a history of breast carcinoma presented without complaints for an annual eye exam. At the time, she was taking 20 mg of tamoxifen citrate daily for the previous 40 months. Multiple paramacular glistening, whitish intraretinal crystalline deposits were found in both eyes. Cystoid macular edema was not present and the vision was unaffected. A retina consult was initiated. We have followed the patient for the past 20 mo. This case will review the pertinent ophthalmic clinical manifestations associated with tamoxifen and recommendations for management and in particular the permanent nature of the retinal deposits as demonstrated with serial retinal images over the past 3 years.
CONCLUSIONS: Tamoxifen related eye disease has the potential to cause permanent visual loss. This side effect is very rare, especially with today’s low dose, long term therapy, but it still warrants yearly follow up and proper patient education. More often, ocular manifestations are asymptomatic. If symptoms, including vision loss, are present, discontinuation of the medication usually restores the patient’s vision to the pretreatment level.
|Affiliation of Co-Authors||Boston VA Healthcare System, Boston VA Healthcare System, Boston VA Healthcare System, Boston VA Healthcare System|